Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 41, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 13, 2017, 2:53 PM EDT for Dutchess County, New York. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 2:53 PM EDT (18:53 UTC)
- Expired
- Jun 13, 2017, 4:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dutchess County, NY
The radar
The Albany radar (KENX), 112 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 3:09 PM EDT | TSTM WND DMG | 1 Se Arthursburg, NY | TREE AND WIRES DOWN. |
| Jun 13, 3:10 PM EDT | TSTM WND DMG | 1 Nw Sylvan Lake, NY | TREE AND WIRES IN ROADWAY |
| Jun 13, 3:30 PM EDT | TSTM WND DMG | 1 Ene Green Haven, NY | LARGE TREE LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1906 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863
WUUS51 KALY 131853
SVRALY
NYC027-132000-
/O.NEW.KALY.SV.W.0041.170613T1853Z-170613T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
253 PM EDT TUE JUN 13 2017
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Southern Dutchess County in east central New York...
* Until 400 PM EDT
* At 253 PM EDT, a severe thunderstorm was located over Red Oaks
Mill, or over Poughkeepsie, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees, and power lines.
* This severe thunderstorm will be near,
Pleasant Valley and Myers Corner around 300 PM EDT.
Hopewell Junction around 315 PM EDT.
Pawling and Wingdale around 350 PM EDT.
Other locations impacted by this severe thunderstorm include
Stormville, Baker Corner, Knapps Corner, Beekman, South Dover, Hoxie
Corner, New Hamburg, Clove Valley, Poughquag and Billings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4157 7396 4158 7395 4159 7396 4159 7395
4166 7395 4168 7394 4176 7394 4169 7352
4153 7353 4153 7360 4151 7368 4150 7378
TIME...MOT...LOC 1853Z 288DEG 16KT 4166 7390
HAIL...1.00IN
WIND...60MPH
$$
TAW2 follow-up statements
938
WWUS51 KALY 131925
SVSALY
Severe Weather Statement
National Weather Service Albany NY
325 PM EDT TUE JUN 13 2017
NYC027-132000-
/O.CON.KALY.SV.W.0041.000000T0000Z-170613T2000Z/
Dutchess NY-
325 PM EDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHERN DUTCHESS COUNTY...
At 325 PM EDT, a severe thunderstorm was located near Hopewell
Junction, or 7 miles northwest of Pawling, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to trees, and power lines.
This severe storm will be near...
Pawling and Wingdale around 350 PM EDT.
Other locations impacted by this severe thunderstorm include
Stormville, Baker Corner, Beekman, South Dover, Swartoutville, Green
Haven, New Hamburg, Clove Valley, Poughquag and Lomala.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4157 7396 4158 7395 4159 7396 4159 7395
4165 7386 4165 7383 4166 7377 4169 7352
4153 7353 4153 7360 4151 7368 4150 7378
TIME...MOT...LOC 1925Z 288DEG 16KT 4162 7372
HAIL...1.50IN
WIND...60MPH
$$
TAW420
WWUS51 KALY 131947
SVSALY
Severe Weather Statement
National Weather Service Albany NY
347 PM EDT TUE JUN 13 2017
NYC027-132000-
/O.CON.KALY.SV.W.0041.000000T0000Z-170613T2000Z/
Dutchess NY-
347 PM EDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN DUTCHESS COUNTY...
At 347 PM EDT, a severe thunderstorm was located over Pawling, moving
east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to trees, and power lines.
this severe thunderstorm will remain over mainly rural areas of
southeastern Dutchess County, including the following locations:
Pecksville, Baker Corner, Woodinville, Shenandoah, Quaker Hill, Hurd
Corners and Holmes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4152 7384 4153 7383 4153 7382 4154 7382
4155 7373 4159 7365 4165 7352 4153 7353
4153 7360 4151 7368 4150 7378
TIME...MOT...LOC 1947Z 288DEG 16KT 4159 7360
HAIL...1.50IN
WIND...60MPH
$$
TAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:16 PM EDT, 37 minutes earlier.
Area forecast discussion, Jun 13, 2:16 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Albany NY 216 PM EDT Tue Jun 13 2017 .SYNOPSIS... A warm and muggy air mass will be replaced as a cold front will cross the region. There will be a chance for passing showers and thunderstorms. Behind the cold front, cooler and less humid air will move into the region for the mid week period. Another frontal system will approach late Thursday night and into the weekend, with the chance for more showers and thunderstorms. && .NEAR TERM /THROUGH WEDNESDAY/... As of 200 PM EDT...Convection was developing along the pre- frontal trough axis which extended along and just south of I90. Mesoscale windows from SPC and LAPS suggest SBCAPES were near or just above 2K J/KG just south of this boundary. However, as stated in previous discussions, mid level lapse rates were marginal with values below 7 C/Km and best upper jet support remains well north of the St Lawrence Valley. So convection will mostly rely on the surface convergence. Mesoscale HRRR and NAM3KM still differ with respect to overall coverage pattern for the afternoon. HRRR remains quite robust yet current regional radar observations are quite a bit less and the NAM3KM does not capture upstream activity too well but quickly develops the southern portions of the region through the afternoon hours. So we will keep chance PoPs for these areas with slight chance PoPs further north. The main cold front with a more significant drier push of air was approach Lake Ontario where dewpoints were into the 50s. This should move the region through the evening hours and by sunrise Wednesday, drier air advection will be well underway as frontal zone approaches the I80 corridor. Drier and more seasonable temperatures are expected through Wednesday as the nose of the 1026MB surface high near James Bay spreads its influence southward. Mean PWATs fall back to between one half to three quarters of an inch as surface dewpoints fall back further into the 40s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/... The next storm system will be approaching from the Great Lakes Thursday night with increasing clouds. Depending on its exact speed, some showers may move into western areas by late in the night, although this is still uncertain. Lows on Thursday night will mainly be in the 50s. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Guidance is in agreement the longwave pattern across the northern CONUS should be nearly zonal as we head into the weekend. Ridging along the east coast is expected to continue to weaken as it shifts farther eastward. Looking at an active northern stream with a trough developing across the eastern CONUS by early next week as short waves rotate about an upper level low that develops over Hudson Bay Canada. The weather will be unsettled with boundaries and short waves moving across the region. The model differs with the timing of these features so have mainly chance pops through the period. However on Friday, have gone with higher likely pops for showers as a warm front gradually approaches from the west. With the warm front expected to remain to our west have below normal temperatures for Friday. Elevated instability is expected to move across the region Friday night so have added the mention of thunder. Over the weekend we should be in the warm sector thus warmer along surface-based instability and the threat for thunderstorms especially during the daytime. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Pre-frontal boundary was sliding south of I90 where some scattered convection was developing. Due to the scattered nature of this activity, we will place a VCTS into KALB-KPSF-KPOU at this time. Otherwise, mainly VFR conditions expected through the TAF forecast cycle ending 18Z/WED. Winds will become northwesterly to northerly tonight and continue into Wednesday with sustained magnitudes 10kts or less with some higher gusts from time to time just below 20kts. Outlook... Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: Moderate Operational Impact. Chance of SHRA. Friday: High Operational Impact. Likely SHRA. Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Sunday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... A cold front will be moving across the region today. RH values will only fall to 50 percent this afternoon with some passing scattered showers and thunderstorms thanks to the cold front. West winds will become northwest at 5-10 mph. Not everywhere will see rainfall, but any spot that sees a thunderstorm could see a locally heavy downpour. Behind the cold front, RH values will fall to 30-35 percent on Wednesday afternoon with north winds of 5 to 10 mph with no chance for precipitation. The next chance for widespread rain showers will be Friday into Saturday. && .HYDROLOGY... No widespread hydrologic issues are anticipated over the next several days. Recent dry weather has allowed elevated river levels to return closer to normal flows. A cold front will be crossing the region today, which will allow for a a chance for scattered showers and thunderstorms. These rivers won't have a big impact on main stem rivers and streams, but brief heavy downpours will be possible within any thunderstorm. Although flash flooding is not anticipated, poor drainage and urban areas could briefly see locally high water during any thunderstorm. Dry weather will then return once again for Wednesday into Thursday. The next chance for showers and thunderstorms will be Friday into the weekend with another frontal system moving through the area. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis/BGM NEAR TERM...BGM SHORT TERM...Frugis LONG TERM...IAA AVIATION...IAA/BGM FIRE WEATHER...Frugis HYDROLOGY...Frugis
Hazardous weather outlook, Jun 13, 4:47 AM EDT, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 447 AM EDT Tue Jun 13 2017 NYZ032-033-038>043-048>050-082>084-VTZ013>015-141100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Western Schenectady-Eastern Schenectady-Southern Saratoga- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 447 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for Herkimer, Hamilton, Fulton, Montgomery, Saratoga, Schenectady, Warren and Washington counties in east central and eastern New York and southern Vermont. .DAY ONE...Today and Tonight. There is a slight to low chance of a non-severe thunderstorm this morning into this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-141100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Schoharie-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess- 447 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and Ulster, Greene, Schoharie, Albany, Rensselaer, Columbia and Dutchess counties in eastern and east central New York. .DAY ONE...Today and Tonight. There is a chance of thunderstorms this afternoon. The Storm Prediction Center has placed the region in a marginal risk for severe thunderstorms, with the main threat being gusty winds. Heavy rainfall is also possible with any thunderstorm, which may lead to minor flooding of urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Jun 13, 1:40 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albany NY
140 PM EDT TUE JUN 13 2017
NYZ065-066-131815-
Eastern Dutchess-Western Dutchess-
140 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUTCHESS COUNTY...
At 139 PM EDT, a strong thunderstorm was located near Rhinebeck,
moving southeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Stanfordville around 155 PM EDT.
Millbrook around 205 PM EDT.
Amenia around 210 PM EDT.
Dover Plains around 215 PM EDT.
Other locations impacted by this storm include Ellerslie, Salt Point,
Oniontown, Dutchess County Fairgrounds, Lithgow, Linden Acres, Dewitt
Mills, Millbrook Heights, Smithfield and Attlebury.
LAT...LON 4186 7395 4187 7394 4190 7396 4203 7387
4190 7350 4185 7350 4170 7358
TIME...MOT...LOC 1739Z 299DEG 24KT 4191 7384
ROKLocal storm report, Jun 13, 2:50 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
250 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG DEWITT MILLS 41.86N 73.89W
06/13/2017 DUTCHESS NY AMATEUR RADIO
TREE ON HOME
&&
EVENT NUMBER ALY1703857
SNDSpecial weather statement, Jun 13, 2:50 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Albany NY
250 PM EDT TUE JUN 13 2017
NYZ065-066-131930-
Eastern Dutchess-Western Dutchess-
250 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DUTCHESS COUNTY...
At 250 PM EDT, a strong thunderstorm was located over Red Oaks Mill,
or near Poughkeepsie, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Hopewell Junction around 305 PM EDT.
Pawling and Wingdale around 330 PM EDT.
Other locations impacted by this storm include Stormville, Baker
Corner, Knapps Corner, Beekman, South Dover, Hoxie Corner, New
Hamburg, Clove Valley, Poughquag and Billings.
Heavy rainfall will also accompany this thunderstorm producing
ponding of water on roadways.
LAT...LON 4158 7396 4166 7395 4167 7395 4176 7391
4170 7352 4153 7353 4153 7360 4151 7370
4151 7375
TIME...MOT...LOC 1850Z 288DEG 16KT 4166 7386
TAWThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 1:40 PM EDT | Special Weather Statement | ALY | Dutchess | 35 min |
| Jun 13, 2:08 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 67 min |
| Jun 13, 2:50 PM EDT | Special Weather Statement | ALY | Dutchess | 40 min |
| Jun 13, 2:59 PM EDT | Special Weather Statement | ALY | Ulster | 46 min |
| Jun 13, 3:07 PM EDT | Special Weather Statement | ALY | Dutchess | 38 min |
| Jun 13, 3:15 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 60 min |
| Jun 13, 3:22 PM EDT | Special Weather Statement | ALY | Dutchess | 38 min |
| Jun 13, 3:31 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 59 min |
| Jun 13, 4:38 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 67 min |
| Jun 13, 5:07 PM EDT | Special Weather Statement | ALY | Dutchess | 23 min |
| Jun 13, 5:26 PM EDT | Areal Flood Advisory | ALY | Dutchess | 2 hr |
| Jun 13, 5:40 PM EDT | Special Weather Statement | ALY | Dutchess | 35 min |
| Jun 13, 6:19 PM EDT | Special Weather Statement | ALY | Dutchess | 26 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.